Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2012, 6:35 PM CDT for 6 counties in South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 3, 2012, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Hamlin County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:36 PM CDT | TSTM WND GST 60 | 2 Ene Garden City, SD | TREE DAMAGE REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007
WUUS53 KABR 032335
SVRABR
SDC013-025-029-037-057-115-040000-
/O.NEW.KABR.SV.W.0166.120803T2335Z-120804T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
WESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
EASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LILY TO HENRY TO MAYFIELD
COLONY TO 6 MILES NORTHWEST OF BANCROFT...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HAZEL AROUND 640 PM CDT...
WALLACE AND BRYANT AROUND 645 PM CDT...
THOMAS...SANDY SHORE STATE PARK...LAKE NORDEN AND HAYTI AROUND 655
PM CDT...
WATERTOWN AROUND 700 PM CDT...
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 333 AND 377.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
IF ON OR NEAR LOCAL LAKES WITHIN THE WARNED AREA GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN
ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON
SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4455 9710 4453 9713 4454 9785 4456 9787
4462 9788 4463 9815 4482 9801 4504 9793
4533 9809 4514 9722 4477 9703
TIME...MOT...LOC 2335Z 287DEG 41KT 4517 9765 4485 9748
4467 9753 4454 9777
WIND...HAIL 60MPH 1.00IN
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:42 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 3, 2:42 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 242 PM CDT FRI AUG 3 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT POTENT UPPER LOW CONTINUES TO ADVANCE TOWARDS THE DAKOTAS THIS AFTERNOON WHILE SFC COLD FRONT MOVES EASTWARD THROUGH THE CENTRAL AND WESTERN DAKOTAS. ACCORDING TO 19Z SFC OBS...IT HAS PASSED THROUGH BIS AND PHP...BUT NOT QUITE TO MBG YET. FIRST STORMS HAVE FIRED NEAR MBG WITH QUARTER SIZE HAIL REPORTED. SVR WATCH 553 WAS RECENTLY ISSUED FOR AREAS EAST OF THE MISSOURI WHICH IS IN EFFECT UNTIL 9 PM CDT. SVR PARAMETERS STILL LOOK FAIRLY IMPRESSIVE FOR SUPERCELLS...EVENTUALLY MERGING INTO SOME SORT OF A LINEAR SYSTEM AS IT PROGRESSES FARTHER EAST THROUGH THE CWA. TORNADO PARAMETERS NOT OVERLY IMPRESSIVE...BUT CERTAINLY CANNOT BE RULED OUT. AS THE FRONT CLEARS THE REGION OVERNIGHT...THUNDERSTORM ACTIVITY WILL PUSH EAST AS WELL. MUCH COOLER TEMPERATURES AND BREEZY NORTHWEST WINDS WILL MOVE IN BEHIND THE FRONT FOR SATURDAY. HIGHS WILL DROP BACK DOWN INTO THE 70S TO LOW 80S. ALSO...WITH THE COOL TEMPS ALOFT...STEEP LAPSE RATES WILL DEVELOP DURING PEAK HEATING...AND THE THREAT FOR AFTERNOON SHOWERS EXISTS. HAVE THEREFORE KEPT THE SLIGHT CHANCES IN MAINLY ACROSS THE NORTHERN AND EASTERN CWA. SURFACE HIGH THEN SETTLES INTO THE REGION FOR SATURDAY NIGHT AND SUNDAY...WHICH WILL BRING QUIET CONDITIONS AND COOL LOWS FOR SUNDAY MORNING. LOW 50S ARE EXPECTED SUNDAY MORNING...AND FAVORED COOL SPOTS MAY EVEN SNEAK INTO THE UPPER 40S. .LONG TERM...MONDAY THROUGH FRIDAY FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD. HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS MUCH AS POSSIBLE. TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT FRI AUG 3 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. SERR
In the hours before
Local storm report, Aug 3, 6:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST DOLAND 44.89N 98.10W
08/03/2012 E60 MPH SPINK SD PUBLIC
&&
EVENT NUMBER ABR1200359
TMKLocal storm report, Aug 3, 6:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 S CONDE 45.11N 98.10W
08/03/2012 SPINK SD STORM CHASER
BRIIEF TOUCHDOWN 1 2 MILES SW OF LOCATION IN CORNFIELD
&&
EVENT NUMBER ABR1200360
TMKLocal storm report, Aug 3, 6:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 S CONDE 45.11N 98.10W
08/03/2012 SPINK SD STORM CHASER
BRIEF TOUCHDOWN 1.5 MILES SW OF LOCATION IN CORNFIELD
&&
CORRECTED REMARKS
EVENT NUMBER ABR1200360
TMKLocal storm report, Aug 3, 6:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL DOLAND 44.89N 98.10W
08/03/2012 E1.00 INCH SPINK SD EMERGENCY MNGR
50 MPH
&&
EVENT NUMBER ABR1200361
TMKLocal storm report, Aug 3, 6:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST BRENTFORD 45.16N 98.32W
08/03/2012 E70 MPH SPINK SD STORM CHASER
TREES AND TREE BRANCHES DOWN IN BRENTFORD
&&
EVENT NUMBER ABR1200362
TMKLocal storm report, Aug 3, 6:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST RAYMOND 44.91N 97.94W
08/03/2012 E60 MPH CLARK SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200363
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Aug 3, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 64 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 55 min |
| Aug 3, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 65 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 64 min |
| Aug 3, 4:21 PM CDT | Tornado Warning | ABR | Edmunds | 24 min |
| Aug 3, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 25 min |
| Aug 3, 4:43 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 26 min |
| Aug 3, 4:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 61 min |
| Aug 3, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 51 min |
| Aug 3, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 58 min |
| Aug 3, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, McPherson, Marshall, Spink | 56 min |
| Aug 3, 5:40 PM CDT | Tornado Warning | ABR | Spink | 50 min |
| Aug 3, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hand, Spink | 67 min |
| Aug 3, 6:25 PM CDT | Areal Flood Advisory | ABR | Spink | 3 hr |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.